Alert archive / West Virginia / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 151, NWS Baltimore/Washington
NWS Baltimore/Washington issued this severe thunderstorm warning at Jul 12, 2003, 6:30 PM EDT for Jefferson County, West Virginia; Clarke County, Virginia. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 12, 2003, 6:30 PM EDT (22:30 UTC)
- Expired
- Jul 12, 2003, 7:30 PM EDT
- In force
- 60 min
- Issued by
- NWS Baltimore/Washington
- Area
- Counties, with a storm outline in the text
Counties Clarke County, VA, Jefferson County, WV
The radar
The Sterling radar (KLWX), 50 km from the middle of the area, began a volume at 22:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 12, 5:05 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 10.5 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1482 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 66 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KLWX 122230
SVRLWX
VAC043-WVC037-122330-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
630 PM EDT SAT JUL 12 2003
THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CLARKE COUNTY IN NORTHWEST VIRGINIA
JEFFERSON COUNTY IN THE PANHANDLE OF WEST VIRGINIA
* UNTIL 730 PM EDT.
* AT 630 PM EDT...DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS ALONG
A LINE EXTENDING FROM 9 MILES WEST OF STRINGTOWN TO 10 MILES WEST
OF KEARNEYSVILLE...MOVING EAST AT 35 MPH.
* SOME LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
BERRYVILLE...CHARLES TOWN AND RANSON.
DAMAGING WINDS...HAIL TO THE SIZE OF PENNIES...AND HEAVY RAIN ARE
EXPECTED IN THE WARNED AREA. TREES AND POWERLINES WERE DOWNED BY
THESE STORMS IN HAMPSHIRE COUNTY. STAY INDOORS AND AWAY FROM WINDOWS
UNTIL THE STORM HAS PASSED
BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
LAT...LON 3916 7809 3946 7787 3945 7780 3932 7774
3912 7788
$$
ROGOWSKIWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 3:15 PM EDT, 3 hours 15 minutes earlier.
Area forecast discussion, Jul 12, 3:15 PM EDT, 3 hours 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 315 PM EDT SAT JUL 12 2003 .EARLY PERIODS... S/WV...ALTHO WKNG...PROGGED BY MM5/RGEM TO SLIDE THRU CWFA THIS EVNG. QUITE A BIT OF CONVECTION IN OHIO VLY ATTM. ALTHO IT WL BE ON THE WANE W/ LOSS OF DIURNAL HTG...STILL SHUD BE A LTL CROSSING THE HILLS. AREA FVRBLY SITUATED IN RRQ OF UPR JET. DONT THINK ACTVTY WL LAST MUCH PAST MIDNGT. DIGGING IMPULSE SWINGING THRU BASE OF TROF TO PASS S OF AREA TMRW. RGEM DEPICT JUICY QPF POISED JST SE OF CWFA. PRVS FCST LEFT INTACT. AMS TO THE NW SHUD BE DRIER/MORE STBL W/ BLDG SFC HIPRES. W/ NO MOS TO COMPARE AGAINST...NOT WILLING TO MAKE WHOLESCALE CHGS TO TEMP FCST. HWVR...SINCE DECENT CAA BHND S/WV TNGT...DID SHAVE A CPL DEG OFF CRRNT MAXT GRID FOR TMRW. MM5 SFC TEMP PLOT UP TO 5 DEG F COOLER 18Z TMRW THAN 18Z TDA. THIS EDIT LIKELY TO HV NO IMPACT UPON WORDED ZFP. HTS LONG TERM(SUN NGT-SAT)... UPPER PATTERN GENERALLY REMAINS UNCHANGED THROUGH THE EXTENDED WITH RIDGE WEST AND TROUGH EAST. WEAK SHORT WAVE MOVING ACROSS THE RAREA ON MONDAY WARRANT CHANCE POPS ACROSS THE BOARD. MIDLEVEL FLOW FLATTER TUESDAY. AIRMASS ALSO A LITTLE DRIER ON TUESDAY...SO EXPECTED ONLY ISOLATED CONVECTION. ANOTHER COLD FRONT WILL APPROACH THE AREA BY MID WEEK. SLGT CHANCE POPS WARRANTED WEDNESDAY...AS MOISTURE WILL BE LIMITED. BY THURSDAY...MOISTURE LEVELS IMPROVES SO WILL CARRY A CHANCE POPS FOR THURSDAY THROUGH SATURDAY. CPW .LWX... DC...NONE. MD...NONE. VA...NONE. WV...NONE.
Hazardous weather outlook, Jul 12, 12:30 PM EDT, 6 hours before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-131030- HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1230 PM EDT SAT JUL 12 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE EASTERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TODAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE POTOMAC HIGHLANDS LATE THIS AFTERNOON. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BECOME NECESSARY IN WESTERN MARYLAND AND EASTERN WEST VIRGINIA LATER TODAY. HTS
In the hours before
Special weather statement, Jul 12, 4:06 PM EDT, 2 hours 24 minutes before
MDZ002-003-WVZ048>051-055-122100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 406 PM EDT SAT JUL 12 2003 AT 4:06 PM...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 8 MILES WEST OF WOODLAND...MOVING EAST...SOUTHEAST AT 30 MPH. THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO 50 MPH. THE COMMUNITIES OF CUMBERLAND...FROSTBURG...LA VALE...LONACONING...WESTERNPORT...BAYARD...BERKELEY SPRINGS...FORT ASHBY...KEYSER WILL BE AFFECTED BY THIS STORM THROUGH 5:00 PM. THERE IS ALSO ANOTHER STORM EAST OF MORGANTOWN....WHICH WILL AFFECT MAINLY MINERAL COUNTY AND POSSIBLE SOUTHERN ALLEGANY COUNTY AROUND 5:00 PM. THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. ROGOWSKI
Special weather statement, Jul 12, 4:40 PM EDT, 1 hour 50 minutes before
MDZ002-003-VAZ028-WVZ049>053-122145- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 440 PM EDT SAT JUL 12 2003 THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA...HAS BEEN RECEIVING NUMEROUS REPORTS OF HALF INCH SIZE HAIL WITH SEVERAL THUNDERSTORMS THAT ARE OCCURRING IN THE FROSTBURG AND CUMBERLAND AREAS. WE WILL CONTINUE TO MONITOR THESE STORMS...AND RESIDENTS SHOULD REMAIN ALERT IN CASE A STORM BECOMES SEVERE AND WARNINGS ARE ISSUED. WE APPRECIATE THE INFORMATION COMING IN FROM OUR SPOTTERS. THE SCATTERED THUNDERSTORMS WILL CONTINUE TO TRAVEL A CORRIDOR FROM NEAR CUMBERLAND...EAST TO THE MARTINSBURG...AND HAGERSTOWN AREA THROUGH 6:00 PM. ROGOWSKI
Special weather statement, Jul 12, 5:03 PM EDT, 1 hour 27 minutes before
DCZ001-MDZ009>011-013-014-122200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 503 PM EDT SAT JUL 12 2003 AT 503 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER KENSINGTON...MOVING EAST AT 15 MPH. THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO 50 MPH. THE COMMUNITIES OF BETHESDA...BROOKLYN PARK...CALVERTON...CHEVY CHASE...COLESVILLE...COLLEGE PARK...FORT MEADE...GLEN BURNIE...GREENBELT...HILLANDALE...LANGLEY PARK...LAUREL...ODENTON...PUMPHREY...ROCKVILLE...SEVERNA PARK...TAKOMA PARK AND WHITE OAK WILL BE AFFECTED BY THIS STORM THROUGH 6:00 PM. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE ISSUED. ROGOWSKI
Local storm report, Jul 12, 6:23 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
623 PM EDT SAT JUL 12 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0600 PM THREE CHURCHES WV WIND DAMAGE
07/12/03 HAMPSHIRE TREES AND POWERLINES DOWN
IN NORTHERN AND EASTERN
PARTS OF THE COUNTYThe office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 12, 4:53 PM EDT | Severe Thunderstorm Warning | LWX | Mineral | 52 min |
| Jul 12, 5:25 PM EDT | Severe Thunderstorm Warning | LWX | Hampshire | 65 min |
| Jul 12, 6:17 PM EDT | Severe Thunderstorm Warning | LWX | Berkeley | 58 min |
| Jul 12, 6:00 PM EDT | Severe Thunderstorm Warning | LWX | Frederick, City of Winchester | 60 min |
| Jul 12, 7:27 PM EDT | Special Marine Warning | LWX | 33 min | |
| Jul 12, 7:30 PM EDT | Special Marine Warning | LWX | 60 min | |
| Jul 12, 7:57 PM EDT | Severe Thunderstorm Warning | LWX | Loudoun | 63 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2003Severe Thunderstorm Warnings in Virginia, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.